Woman with lipodystrophy undergoes tests to determine best treatment
An HIV-positive woman who has developed abnormally large breasts because of her antiretroviral (ARV) medication has undergone tests to determine the best treatment ahead, Gauteng Health MEC Ntombi Mekgwe said on Sunday.
The blood tests were done over the weekend and once the results were released a team of specialists would determine whether surgery was required, Mekgwe told Sapa in a telephone interview after visiting the woman at the Charlotte Maxeke hospital in Johannesburg.
Mekgwe said she had an "eye-opening" experience during Sunday's visit and noted that the 29-year-old woman remained positive.
"She is thanking God for surviving it....I had heard of women cutting breasts [through surgery] because of side effects. I never understood it fully."
This week, the woman told the Sowetan newspaper her breasts started growing rapidly in 2008 and got too heavy, making her life difficult. It had reached her knees this year..
She has been diagnosed with lipodystrophy - a known side effect of ARV treatment.
Lipodystrophy involves the loss of fat, usually in one part of the body, and its redistribution to other areas.
On Sunday, Mekgwe said people must not stop taking ARV's because of side effects like lipodystrophy.
"There is no medicine that does not have side effects."
Mekgwe said people on ARVs who developed side effects must go to hospitals to report it.
They should also adhere strictly to their treatment.
Ultimately, when it came to HIV/AIDS, Mekgwe said: "We only pray one day that we will find a cure".